Some Medicines Boost Sensitivity To Sun
It’s well-known that too much time in the sun puts your skin at risk. But it’s extra important to limit sun exposure when you’re taking certain prescription medications, a pharmaceutical expert warns.
Drug-induced photosensitivity is similar to intense sunburns. It causes severe pain, skin peeling and blistering. People taking certain antibiotics and antidepressants are most at risk, said Cesar Munoz, clinical pharmacy manager in ambulatory care services at Harris Health System in the Houston area.
Even some over-the-counter medications can cause photosensitivity, so be sure to read the label of any medication you take. The Skin Cancer Foundation warns that pain-relievers — such as ibuprofen (Advil, Motrin) and naproxen (Aleve) — can cause photosensitivity.
The degree of skin reaction depends on several factors, such as drug strength and amount of sun exposure. Skin reactions can occur within minutes or up to 72 hours after exposure to the sun’s rays.
Pharmacists typically warn patients about the risk of sun exposure when taking certain drugs.
“It’s a pretty standard practice, but sometimes patients may forget or may be focused on other medication concerns during the consultation,” Munoz said in a Harris Health System news release. “That’s why it’s important to read all your medicines’ instructions, labels and listen to your caregivers.”